Cardiovascular Disease Prevention Expert Forum
Taking Cholesterol Medication! Have Elevated CPK!!
About This Forum:

Questions in the Cardiovascular Disease Prevention forum are answered by Dr. Lee Kirksey, associate professor at The University of Pennsylvania School of Medicine.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Taking Cholesterol Medication! Have Elevated CPK!!

Taking Lipitor, Niacin and baby Aspirin 81mg to control cholesterol! Recently took a blood test and noticed elevated Creatine PhosphoKinase at 268! I exercise, diet and take medications mentioned as part of an overall plan to control cholesterol and blood pressure! Is this elevated CPK of 268 something to be concerned about! What is considered a dangerouis level of CPK? Is it possible CPK is a result of exercising(running and weightlifting) or is it the cholesterol medications that's elevating my CPK? Appreciate yours expertise and thoughts on this matter, Thanks!!
Related Discussions
469720_tn?1388149949
CPK is found in skeletal muscle and myocardium (heart muscle). Lipitor can cause various levels of elevation and associated symptoms like muscle aches, weakness and atrophy. The elevated CPK may be of no consequence or it may cause serious problems depending upon the degree of elevation and the symptoms. A severely elevated CPK can cause liver damage. I would consult with your physician to determine if this is a new finding. You should compare the cpk value to previous levels and also have your renal (kidney) function assessed. The cpk may be a result of your exercise activities but better safe than sorry. Good Luck

I have attached a paragraph from the package insert

Rare cases of rhabdomyolysis with acute renal failure secondary to myoglobinuria
have been reported with atorvastatin and with other drugs in this class.
Uncomplicated myalgia has been reported in atorvastatin-treated patients (see ADVERSE
REACTIONS).

Myopathy, defined as muscle aches or muscle weakness in conjunction
with increases in creatine phosphokinase (CPK) values >10 times ULN, should be
considered in any patient with diffuse myalgias, muscle tenderness or weakness, and/or
marked elevation of CPK. Patients should be advised to report promptly unexplained
muscle pain, tenderness or weakness, particularly if accompanied by malaise or fever.
Atorvastatin therapy should be discontinued if markedly elevated CPK levels occur or
myopathy is diagnosed or suspected.
3 Comments
Blank
Avatar_f_tn
You can read about the connection of statin (Lipitor) medicines on muscle function and myositis at www.tma.org. I would be concerned if your CPK (CK) level had increased since taking Lipitor. Do some research and speak with your doctor if you have concerns.
Blank
Avatar_n_tn
you take 3 medicine just to control your cholestrol.  there is something called a lifestyle change and exercise (which ou do) and trust me, that only has good side effects.  

Blank
Avatar_n_tn
A related discussion, How to lower CPK was started.
Blank
Continue discussion Blank
This Forum's Experts
469720_tn?1388149949
Lee Kirksey, MDBlank
The Cleveland Clinic Foundation
cleveland, OH
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank